Missouri, 2002

Hail and Damaging Winds in Missouri, June 11, 2002

June 11, 2002 · NWS EAX · 8 events in 5 counties and zones

5 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:32 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 5:32 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT TUE JUN 11 2002

MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING.  I ADDED A
CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD.  CONTINUED
SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE
THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF
STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY.
ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH
SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO
FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF
CENTRAL MISSOURI.

CUTTER

320 AM...
MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION
THROUGH WEDNESDAY NIGHT.

OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND
PUSHED NORTHEAST INTO IOWA.  OUR INTER MOUNTAIN LOW ALONG THE
CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST
COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW
PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY
SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST
NEBRASKA...AND INTO THE WEST HALF OF KANSAS.  UPPER LEVEL SUPPORT
FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW
ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR
TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER
LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT
WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER
TODAY.

MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA.  I FEEL THAT IT HAS
A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT.
HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR
TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE
WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE.
SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA
TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY
ACTION FOR MOST OF THE DAY.  HOWEVER...AS THE FRONT BEGINS TO PUSH
INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT
THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE
TONIGHT.  UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE
OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT
MIGHT FORM THROUGH MISSOURI OVERNIGHT.  HEAVY RAIN LOOKS TO BE A
REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY
SAGGING FRONT.  FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST
KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING.
I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR
FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE
NORTH HALF OF MISSOURI WEDNESDAY.  BY MID AFTERNOON THE FRONT LOOKS
TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX
HEATING.  I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS.

THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE
TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE
SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE.

CUTTER

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 11, 4:37 AM CST, 5 hours 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 AM CDT TUE JUN 11 2002

* HAZARDS EXPECTED -
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.  THE BEST CHANCE FOR THESE STORMS WILL BE
ALONG AND NORTH OF INTERSTATE 70. STRONG THUNDERSTORMS WILL BE
POSSIBLE WITH THIS ACTIVITY...WITH WINDS AND HAIL POSSIBLY REACHING
SEVERE LIMITS...AND HEAVY RAIN EXPECTED. THUNDERSTORMS ARE EXPECTED
AGAIN WEDNESDAY AFTERNOON.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND HAIL.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE OUTLOOK AREA TONIGHT AND WEDNESDAY.

DISCUSSION: AN UPPER LEVEL SYSTEM MOVING THROUGH THE UPPER MIDWEST
WILL SLOWLY PUSH A FRONT THROUGH THE STATE BEGINNING THIS EVENING.
TRAINING THUNDERSTORM ACTIVITY ALONG THE FRONT WILL BRING HEAVY RAIN
TO AREAS NORTH OF INTERSTATE 70. SOME OF THE EMBEDDED THUNDERSTORMS
MAY REACH SEVERE LIMITS OVERNIGHT.  AS THE FRONT SLOWLY SAGES
SOUTH WEDNESDAY THUNDERSTORM ACTIVITY IS EXPECTED TO PICK UP ALONG
THE FRONT IN CENTRAL MISSOURI AS THE AFTERNOON HEATING JOINS FORCES
WITH THE FRONTAL INSTABILITY TO START FIRING OFF MORE
THUNDERSTORMS.  HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WILL
WEDNESDAYS STORMS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Platte

When
June 11, 10:05 AM CST
Where
Platte County, Parkville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.200, -94.700

Thunderstorm Wind, Carroll

When
June 11, 2:35 PM CST
Where
Carroll County, 4 mi E of Carrollton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.367, -93.433

Thunderstorm Wind, Saline

When
June 11, 3:00 PM CST
Where
Saline County, Miami
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.317, -93.233

Thunderstorm Wind, Platte

When
June 11, 6:48 PM CST
Where
Platte County, Bean Lake
Measured
61 kt (70 mph)
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
39.517, -95.000

Several buildings had severe roof damage.

Hail, Holt

When
June 11, 7:10 PM CST
Where
Holt County, 7 mi E of Mound City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -95.100

Thunderstorm Wind, Platte

When
June 11, 7:19 PM CST
Where
Platte County, Bean Lake
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.517, -95.000

Several trees downed by thunderstorm winds.

Hail, Clay

When
June 11, 8:00 PM CST
Where
Clay County, Kearney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -94.367

Thunderstorm Wind, Clay

When
June 11, 8:00 PM CST
Where
Clay County, Kearney
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.367, -94.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301515, 5301511, 5301518, 5301516, 5301514, 5301517, 5301512, 5301513.